A woman whose teenage daughter was killed by a painkiller overdose has pleaded with children not to join the “Paracetamol Challenge”.
The "craze" has already resulted in one teenager being hospitalised in Scotland, prompting a warning from police as young people dare each other to take excessive amounts of the drug on social media.
Charlotte Yousaf, a student from Leeds, died aged 19 in 2011 after taking an overdose of paracetamol.
Her devastated parents said she did not collapse until days after taking the over-the-counter painkillers.
Mandy Yousaf, Charlotte’s mother, told the Mirror she could have been saved with a transplant but the symptoms did not appear until it was too late.
"Now you see teenagers egging each other on, and it's a peer pressure thing where they clearly don't know what they're doing,” she added.
"My message to them is: Don't end up like my daughter did."
Coatbridge Police, in Lanarkshire, pleaded with teenagers not to get involved with the Paracetamol Challenge as it can lead to organ failure and death.
The NHS advises people to closely follow the dosage guidelines on packets of the drug and ensure they do not take more than the recommended amount over 24 hours.
Too much paracetamol can result in liver damage causing nausea and vomiting. In extreme cases, it can lead to inhibited brain function, haemorrhaging, fluid on the brain and death.
Anyone who has overdosed on paracetamol should go to A&E immediately and watch for symptoms of poisoning, including yellowing of the skin and eyes, a lack of co-ordination and low blood sugar.Reuse content